Alert archive / Utah / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Salt Lake City, UT

July 14, 2004Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2004, 5:45 PM MDT for Kane County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 5:45 PM MDT (23:45 UTC)
Expired
Jul 14, 2004, 7:45 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 79 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 142347
FFWSLC
UTC025-150145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 PM MDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH

* UNTIL 745 PM MDT

* AT 537 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN OVER NORTH CENTRAL KANE COUNTY IN THE PARIA AND COTTONWOOD 
CREEK DRAINAGES...OR ABOUT 32 MILES SOUTHWEST OF ESCALANTE.  THE 
AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3736 11210 3712 11190 3750 11173 3752 11222

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:13 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 14, 3:13 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
313 PM MDT WED JUL 14 2004

.SYNOPSIS...A VERY MOIST SOUTHERLY FLOW ALOFT WILL REMAIN OVER THE
INTERMOUNTAIN REGION INTO THE COMING WEEKEND.
&&

.DISCUSSION...HEAVY RAIN AND SMALL HAIL OCCURRING WITH THUNDERSTORMS
TODAY. AIRMASS MOIST AND UNSTABLE. MOUNTAINS HAVE DRIVEN THE CELLS
TODAY WHILE THE BASINS HAVE CLEARED AND CONVECTION WILL MOVE TOWARDS
THE BASINS THIS EVENING AS THE MOUNTAINS BEGIN TO COOL. REPEAT FOR
THURSDAY AND FRIDAY AND EVEN THROUGH THE WEEKEND. LIGHT SOUTHEAST TO
SOUTHWEST FLOW ALOFT DOMINATES THROUGH THE FIRST 3 DAYS.

EARLY TO MID NEXT WEEK A SHORTWAVE TROUGH IS PROGGED TO CROSS THE
NORTHERN ROCKIES BY THE GFS AND OTHER GLOBAL MODELS. THAT SHOULD
PROVIDE A DRIER WESTERLY FLOW ALOFT FOR THE GREAT BASIN. POPS TREND
LOWER MONDAY THROUGH WEDNESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

GIBSON
Hazardous weather outlook, Jul 14, 6:50 AM MDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 AM MDT WED JUL 14 2004

UTZ012>014-016>021-151300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON
RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL
SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST
UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
650 AM MDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN THIRD OF UTAH.

.DAY ONE... TODAY

WIDELY SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP AGAIN TODAY.
LOCALLY HEAVY RAINFALLS ARE POSSIBLE....ESPECIALLY OVER THE
MOUNTAINS AND NEAR THE ARIZONA BORDER.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BECOMING MORE NUMEROUS HEADING INTO AND THROUGH
THE WEEKEND.  SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS
...WITH THE POTENTIAL FOR FLASH FLOODING OVER THE EXTREME SOUTH
THROUGH THE WEEKEND.

IDZ024-025-UTZ001>011-015-WYZ021-151300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE
DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE
VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN
VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
650 AM MDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN TWO THIRDS.
OF UTAH...SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE HEADING INTO THE
WEEKEND.  THESE STORMS WILL BECOME WETTER AND MAY PRODUCE LOCALLY
HEAVY RAIN AND STRONG WINDS THIS WEEKEND.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:30 PM MDTFlash Flood WarningSLCIron2 hr

Nearby

Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.